Physician Practice

Be aware of medication-related sunburn

Medical Environment Update, June 17, 2021

This is an excerpt from a member only article. To read the article in its entirety, please login or subscribe to Medical Environment Update.

 

by Brian Ward

With COVID-19 restrictions being lifted and vaccinations on the rise, many people want to go outside this summer. Whether it’s beach parties, camping, or BBQs, people are hoping to end their isolation and reconnect with their friends and loved ones.

And while the risk of contracting COVID-19 has gone down (for those taking the proper precautions), patients may forget about other summer hazards they might have missed out on in 2020. So as providers speak with their patients about to go camping, hiking, or surfing, they should review summer safety hazards.

One hazard to talk to patients about this summer is medication-related sunburn. There is a long list of medicines, such as antibiotics and antihistamines, that can cause photosensitivity as a side effect—making a patient more susceptible to UV light damage. When talking to your patients about the importance of staying hydrated and wearing sunblock, also warn them of possible photosensitive side-effects from their medications, says Bradley T. Truax, MD, principal consultant of the Truax Group.

This is an excerpt from a member only article. To read the article in its entirety, please login or subscribe to Medical Environment Update.

Most Popular